Skip to content
Case report Open access

Recurrent serotonin syndrome during low-dose venlafaxine treatment in a patient with reduced CYP2D6 activity

Sep 2026 · BMJ Case Reports · Vol 19 · 0 citations · 19 references
Medicine

Abstract

Summary Serotonin syndrome is a potentially life-threatening toxicity diagnosed clinically and characterised by a variable clinical presentation. Spontaneous clonus in a patient receiving a serotonergic antidepressant should prompt immediate consideration of serotonin syndrome, even when the prescribed dose and measured drug concentrations are not high. Unexpected toxicity at low doses should also prompt a systematic review of pharmacokinetic interactions, organ function and pharmacogenetic susceptibility. A man in his late 70s with transthyretin amyloidosis experienced at least five episodes of serotonin syndrome (four on venlafaxine immediate release (IR) ≤75 mg/day), all meeting Hunter criteria. Trough plasma concentrations revealed markedly elevated exposure relative to the administered venlafaxine dose. At the highest measured dose, venlafaxine and O-desmethylvenlafaxine (ODV) concentrations were 377 nmol/L and 1330 nmol/L, respectively, yielding an active moiety concentration of 1707 nmol/L. All trough concentrations exceeded the expected values for a 75 mg dose (venlafaxine ~38 nmol/L, ODV ~330 nmol/L, active moiety ~365 nmol/L), while remaining within the therapeutic reference range of approximately 518–2220 nmol/L. The metabolite to parent ratio was low, suggestive of reduced CYP2D6 activity.

Read PDF

We use cookies to run the site and, with your consent, for analytics and to show ads. See our Cookie Policy.